Alert archive / Indiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 5, NWS Northern Indiana

March 22, 2007Elkhart County, Marshall County, Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Mar 22, 2007, 7:19 AM EDT for Elkhart County, Marshall County, Saint Joseph County, Indiana. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2007, 7:19 AM EDT (11:19 UTC)
Expired
Mar 22, 2007, 8:00 AM EDT
In force
41 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Elkhart County, IN, Marshall County, IN, Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 40 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 7:30 AM EDTHAIL 1Goshen, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 6:03 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2007-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2007-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 221120
SVRIWX
INC039-099-141-221200-
/O.NEW.KIWX.SV.W.0005.070322T1119Z-070322T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
719 AM EDT THU MAR 22 2007

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELKHART COUNTY IN NORTH CENTRAL INDIANA
  NORTHEASTERN MARSHALL COUNTY IN NORTH CENTRAL INDIANA
  SOUTHEASTERN ST. JOSEPH COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 800 AM EDT

* AT 710 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  NEAR LAKEVILLE...OR ABOUT 7 MILES NORTHWEST OF BREMEN...AND MOVING
  EAST AT 55 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  WAKARUSA...JIMTOWN AND OSCEOLA...
  DUNLAP...SOUTHWEST AND FORAKER...
  GOSHEN...WATERFORD MILLS AND NEW PARIS...
  BRISTOL AND MILLERSBURG...
  MIDDLEBURY...

LAT...LON 4160 8636 4138 8631 4153 8563 4180 8572

$$
1 follow-up statement
000 
WWUS53 KIWX 221137
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
735 AM EDT THU MAR 22 2007

INC099-141-221145-
/O.CAN.KIWX.SV.W.0005.000000T0000Z-070322T1200Z/
ST. JOSEPH IN-MARSHALL IN-
735 AM EDT THU MAR 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL AND ST. JOSEPH
COUNTIES IN NORTH CENTRAL INDIANA IS CANCELLED...

AT 728 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING AND NO LONGER POSE
AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4168 8606 4145 8606 4153 8563 4180 8572

$$

INC039-221200-
/O.CON.KIWX.SV.W.0005.000000T0000Z-070322T1200Z/
ELKHART IN-
735 AM EDT THU MAR 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM EDT
FOR ELKHART COUNTY...

AT 728 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS 
LOCATED 4 MILES SOUTHWEST OF DUNLAP...AND MOVING EAST AT 55 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BRISTOL...MILLERSBURG AND MIDDLEBURY.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4168 8606 4145 8606 4153 8563 4180 8572

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 4:27 AM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 22, 4:27 AM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
427 AM EDT THU MAR 22 2007

.SHORT TERM...
CDFNT OVER WI/ERN IA EXPECTED TO MOVE SE ACROSS THE CWA TODAY.
WIDESPREAD SHOWERS AND THUNDERSTORMS UPSTREAM JUST AHEAD OF THE
FRONT FROM ERN WI TO WEST CENTRAL IL. THUS FAR TSTMS HAVE BEEN
MAINTAINING INTENSITY/COVERAGE OVERNIGHT. MODELS SUGGEST AIRMASS
WILL NOT BE QUITE AS UNSTABLE HERE AS IT WAS UPSTREAM, STILL
EXPECT AT LEAST SCT TSTMS TO SURVIVE INTO OUR CWA TODAY. GIVEN
LIMITED INSTABILITY (MUCAPE ONLY AROUND 500J/KG) NOT EXPECTING
MUCH IN THE WAY OF SVR STORMS DESPITE STRONG WIND FIELDS.

DECREASING CLOUDINESS EXPECTED FROM NW-SE BEHIND THE FRONT THIS
AFTN AS A WEAK HIGH PRESSURE SYSTEM MOVES INTO THE AREA. AS THIS
HIGH MOVES EAST TO LAKE ERIE TONIGHT, MODELS INDICATING SOME OVER-
RUNNING SHOWERS AND THUNDERSTORMS WILL REDEVELOP IN OUR AREA AS
FRONT LIFTS BACK NORTH. LEANED TOWARD SLOWER TIMING OF NAM BUT
DID ADD POPS TO NORTHERN ZONES AND TSTMS TO THE SOUTH.

AS FOR TEMPS, HIGHS WILL BE REACHED THIS MORNING AND THEN FALL OFF
BEHIND THE FRONT, ESPECIALLY ACROSS NW PORTION OF CWA WITH WINDS VEERING
NW OFF LAKE MICHIGAN, THOUGH WITH SUNSHINE RETURNING TO THE AREA
IN THE AFTN, THERE WILL BE SOME RECOVERY. LARGE SPREAD IN MOS
TEMPS TONIGHT...ESPECIALLY ACROSS NORTHERN ZONES. WITH DRIER AIR
IN LOW LEVELS AND LIGHT WINDS THERE IS A POTENTIAL FOR GOOD
RADIATIONAL COOLING EARLY BUT INCRSG CLOUDINESS LATE SHOULD KEEP
COOLER MET LOWS FROM BEING REACHED.

&&

.LONG TERM...
FRIDAY THROUGH WEDNESDAY...OVERALL...THIS PERIOD WILL REMAIN ACTIVE
WITH TEMPERATURES GENERALLY MUCH ABOVE NORMAL. A LARGE POSITIVE 500
MB HEIGHT ANOMALY WILL DEVELOP OVER THE REGION NEXT WEEK AS AN UPPER
LEVEL RIDGE BUILDS DOWNSTREAM OF AN AMPLIFYING TROF. HAVE DISCARDED
THE 06Z...12Z AND 18Z GFS RUNS IN LIEU OF THE OLDER 00Z RUN. THE
ECMWF AND THE 00Z RUNS OF THE GFS REMAIN REASONABLY CONSISTENT AND
CONTINUE TO SHOW SIGNIFICANT TROUGHING DEVELOPING ALONG THE WEST
COAST. SOME DIFFERENCES IN SOUTHWARD EXTENT OF COOL FRONT
FRIDAY...AND AGAIN NEXT TUESDAY. HOWEVER...WITH THE DEEPENING TROF
OUT WEST...THE COOL FRONT SHOULD NOT BE ABLE TO PUSH VERY FAR SOUTH.
MORE SPECIFICALLY...FOR FRIDAY...WENT WITH THE SLOWER GFS WITH AN
MCS INDICATED TRACKING BASICALLY OVER THE SOUTHERN HALF OF THE
FORECAST AREA. SREF ADDS DETAIL IN LOCATION AND EXTENT OF
PRECIPITATION AND FOLLOWED THESE TRENDS. HAVE RAISED RAIN/STORM
CHANCES TO LIKELY FRIDAY MORNING. FOR FRIDAY NIGHT THROUGH SUNDAY
NIGHT...STILL MUCH UNCERTAINTY ON WHERE CONVECTION WILL FIRE ALONG
THE FRONT. ONGOING GRIDS/ZFP ARE DRY SATURDAY NIGHT THROUGH SUNDAY
NIGHT. LATER SHIFTS WILL NEED TO MONITOR FOR POSSIBLY THE ADDITION
OF RAIN/STORMS IN AT LEAST ONE OF THESE PERIODS. THE UPPER LEVEL
RIDGE SHOULD BECOME MORE PRONOUNCED EARLY NEXT WEEK. THE NEW 00Z GFS
MEX TEMPERATURES WERE VERY WARM...THE 72F JUST 4F FROM A RECORD AT
FWA MONDAY. RAISED TEMPS EARLY NEXT WEEK GIVEN THIS PATTERN
RECOGNITION ALONG WITH THE CONSISTENCY OF THE GFS 00Z RUNS AND THE
ECMWF. ALSO...ANALOG SIGNALS SHOULD A LARGE POSITIVE ANOMALY OVER
THE REGION EARLY NEXT WEEK. THERE SHOULD BE A WEAK FRONT PASSAGE
TUESDAY...MUCH LIKE THE ONE TODAY. HOWEVER...TEMPERATURES SHOULD
REMAIN ABOVE NORMAL.

&&

AVIATION...
CDFNT FM NRN WI TO CENTRAL WI MOVG SE/25KT. MCS JUST AHEAD OF
FRONT WILL LIKELY MOVE THROUGH NRN INDIANA 12Z-18Z. SOME DECREASE
IN INSTABILITY EXPECTED OVERNIGHT AND EARLY MORNING AS THE FRONT
APPROACHES SO CONTINUED WITH JUST SHRA IN FCST FOR NOW. FRONT
SHOULD MOVE THROUGH SBN AROUND 15Z AND FWA 18Z WITH A SHORT PERIOD
OF MVFR CIGS FOLLOWING IT AND THEN CLEARING SKIES AND DIMINISHING
WINDS AS HIGH PRESSURE MOVES OVER THE AREA IN WAKE OF THE FRONT
THU EVENING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL NOON EDT TODAY FOR LMZ043-046.

&&

SHORT TERM/AVIATION...TAYLOR
LONG TERM....SKIPPER
Hazardous weather outlook, Mar 22, 5:48 AM EDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
548 AM EDT THU MAR 22 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
548 AM EDT THU MAR 22 2007 /448 AM CDT THU MAR 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY AHEAD OF A
COLD FRONT. ISOLATED SEVERE STORMS WITH DAMAGING WINDS AND LARGE
HAIL ARE POSSIBLE IN THE AREA.

THE FRONT IS EXPECTED TO STALL TO OUR SOUTH TONIGHT AS A WEAK LOW
PRESSURE SYSTEM MOVES EAST ACROSS THE PLAINS STATES. THIS WILL
LIKELY CAUSE THUNDERSTORMS TO SPREAD BACK INTO SOUTHERN PORTIONS OF
THE AREA BY LATE TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WITH BRIEF HEAVY RAINS ARE EXPECTED FRIDAY OVER
MAINLY THE SOUTHERN PORTIONS OF THE AREA. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE. MORE STORMS ARE POSSIBLE FRIDAY NIGHT
AND SATURDAY AS WELL AS MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY THIS MORNING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-231000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
548 AM EDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THIS MORNING. ALSO SCATTERED
THUNDERSTORMS ARE EXPECTED UNTIL MIDDAY CAUSING LOCALLY HIGHER WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT...BUT ARE NOT
EXPECTED TO BECOME SEVERE. MORE STORMS ARE POSSIBLE SATURDAY AS
WELL AS MONDAY AND MONDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:09 AM EDTSpecial Marine WarningIWX66 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.